Antiepileptic Drug Selection and Impact on Vascular Risk Factors
Long-term effects of AEDs on vascular risk factors often go under recognized. Here’s what you should know.
Lifelong therapy with antiepileptic drugs (AEDs) is required for many patients with epilepsy.1 Neurology providers routinely consider effects on behavior, endocrine dysfunction, cognitive slowing, interactions with other medications, and side effects specific to given medications; however, long term effects on vascular risk factors often go under recognized.1,2,/sup> Patients on long-term AEDs have increased risk of mortality and morbidity from atherosclerosis related cardiovascular and cerebrovascular disease.1,3 AED use has been associated with elevated plasma concentration of homocysteine, decreased serum levels of folic acid, elevated C-Reactive protein, altered lipoproteins, elevated thiobarbituric acid reactive substances (TBARS), increased measurements of carotid artery intima-media thickness and changes in body weight all of which adversely affect vascular risk.1,2 This is particularly true of AEDs with inducing effect on hepatic enzymes; however, the extent of the adverse effect is variable dependent upon the specific drug and specific vascular marker.2
Multiple AEDs such as carbamazepine and phenytoin induce the cytochrome p450 family of enzymes. Interaction of AEDs with the p450 family of enzymes has been found to adversely affect the lipid profile.3 Treatment with carbamazepine has been shown to increase total cholesterol and LDL cholesterol.4 Newer agents without p450 effects do not demonstrate this adverse effect.2,/sup> Transitioning from an inducing agent such as phenytoin or carbamazepine has been shown to result in declines in cholesterol levels.3
Treatment with enzyme inducing agents has been associated with increased blood levels of triglycerides.2 For example, in a study of 53 children with epilepsy three months of treatment with carbamazepine and phenobarbital but not valproic acid resulted in a statistically significant increase in triglyceride levels that was persistent for 12 months.5 However this adverse effect does appear to be reversible, blood levels of triglycerides have been shown to significantly decline following transition to a non inducing AED.3
HOMOCYSTEINE AND FOLIC ACID METABOLISM
Elevated homocysteine is associated with increased vascular risk and higher mortality from vascular causes.2,6 Deficiency in folic acid and B6 with elevated homocysteine is associated with enzyme inducing AEDs such as carbamazepine.1,3,6 The presumed mechanism for this effect is induction of metabolism of B vitamins decreasing availability of required cofactors.3,6 A negative correlation has been found between folic acid levels and homocysteine levels in patients on AEDs.6 Elevated homocysteine in the setting of AEDs however, is not fully understood and may be a drug specific effect.3,6 For example, valproic acid, a p450 inhibitor, has been shown to be associated with elevated or unchanged homocysteine levels.2,6 And, following transition from carbamazepine to a non-inducing AED no effect was seen in homocysteine levels, however; conversion from phenytoin to a non inducing agent resulted in a significant decline in homocysteine levels.3
C reactive protein (CRP) is also a marker of vascular risk. Hs-CRP has been shown to be significantly elevated in some patients on prolonged AED therapy.1 Specifically, hs-CRP level has been shown to be elevated in patients treated with phenytoin or carbamazepine monotherapy while valproic acid and lamotrigine had no effect on hs-CRP.2 Elevation of CRP also appears to be reversible as Mintzer et al. demonstrated a decline in CRP of about 30 percent following switch from phenytoin or carbamazepine to a non inducing AED.3
Lipoprotein (a) is also noted to be a risk factor for vascular disease.4 Carbamazepine use has been shown to significantly increase lipoprotein (a).4 Subsequently, decline in lipoprotein (a) has been seen following transition from carbamazepine to a non inducing AED but not from phenytoin to a non inducing AED. (M3) Multiple mechanisms have been proposed for the association of elevated lipoprotein (a) and carbamazepine: increased LDL production, decreased catabolism of LDL by the kidney, subclinical hypothyroidism, decreased free thyroxine levels or elevation due to the inducing properties of carbamazepine.4
THIOBARBITURIC ACID REACTIVE SUBSTANCES
Measuring the plasma concentration of thiobarbituric acid reactive substances provides a marker of oxidative damage.1 TBARS was found to be significantly elevated in persons with epilepsy and is associated with increased common carotid artery intima thickness.1
COMMON CAROTID ARTERY INTIMA MEDIA THICKNESS
Common carotid artery intima media thickness (CCA IMT) is an established marker for vascular disease such as stroke and myocardial infarction.1,2 CCA IMT as measured by B-mode ultrasonography was demonstrated to be significantly increased in patients with long term AED treatment.1,2 Carbamazepine, phenytoin, and valproic acid, but not lamictal were all shown to adversely effect CCA IMT.(C2) Furthermore, the magnitude of this effect was correlated with duration of therapy.1,2
Increased weight is a well known side effect of several AEDs such as gabapentin, pregabalin, vigabatrin and valproic acid.7 Additionally, patients with epilepsy are more likely to have a sedentary lifestyle, as indicated by decreased participation in exercise in adults and decreased participation in sports in children. This correlates with increased body weight.7 Obesity is also associated with low grade inflammation and increased CRP.1
Our understanding of the effects of AEDs on vascular risk factors is still in evolution. Further characterization of these effects is needed, as certain populations or individuals may be more at risk than others and certain drugs may be more of a risk than others. There is, however, evidence that patients with epilepsy are at increased vascular risk and selection of AED plays a role in that risk.2 Neurology practitioners should routinely consider metabolic and vascular risk factors as part of the risk benefit profile when selecting an agent for initial or adjunctive therapy and discuss vascular risks with their patients, particularly for patients with other known vascular risk factors.2,6 If possible, a newer agent with a more favorable side effect profile should be selected; if this is not possible, practitioners should periodically screen patients for vascular adverse effects of prescribed AEDs. This is particularly true for younger patients on AED therapy greater than two years as their increased risk may not be recognized by primary care providers. If changing AEDs is not possible, vitamin supplementation with folic acid, B12 and B6, advice on weight loss strategies and/ or cholesterol lowering medications should be considered as indicated by screening.2,6 n
Michelle L. Dougherty, MD is Medical Director, Epilepsy Program, Capital Institute for Neurosciences in Pennington, NJ.
Tan, TY. Et al. Long-term antiepileptic drug therapy contributes to the acceleration of atherosclerosis. Epilepsia, 50(6): 1579-1586, 2009.
Chuang, Y. et al. Effects of long term antiepileptic drug monotherapy on vascular risk factors and atherosclerosis. Epilepsia, 53(1):120-128, 2012.
Mintzer, S et al. Effects of Antiepileptic Drugs on Lipids, Homocysteine, and C-Reactive Protein. Ann Neurol,65:445-456, 2009
Brämswig, S et al. Lipoprotein (a) Concentration Increases during treatment with Carbamazepine. Epilepsia, 44(3):457-460, 2003.
Yilmaz, E. et al. Serum lipid changes during anticonvulsant treatment Serum lipids in epileptic children. Acta neurol. Belg., 2001, 101, 217-220.
Sener, U. et al. Effects of common anti-epileptic drug monotherapy on serum levels of homocysteine, Vitamin B12, folic acid and Vitamin B6. Seizure,15, 79-85, 2006.
Ben-Menachem. Weight issues for people with epilepsy – A review. Epilepsia, 48(suppl.9):42-45, 2007.